Page 1 of 2 12 LastLast
Results 1 to 10 of 17

Thread: Methotrexate and hair loss

  1. #1
    Join Date
    Apr 2011
    Posts
    246
    Thanks
    111
    Thanked 57 Times in 41 Posts

    Default Methotrexate and hair loss

    I am on my 11th week of 10mgs of Methotrexate, today I went on to injections - and have the bruise in my stomach to prove it (now bruising easily). All my bloods are fine, I am on a low fat diet and have totally given up alcohol since starting on the drug.

    Can I ask at what point if I was going to lose my hair would I lose it - nothing so far, in fact it is doing rather well. The only effects I am having from the meds are tiredness and my periods have stopped.

    Is it after months you lose your hair or do some people not lose it? Prednisolone makes my hair grow heaps and I have a mop of hair when I am on the preds, just wondering if it is a foregone conclusion Ill lose my hair on the MTX?

    Thanks in advance.

  2. #2
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,741 Times in 1,211 Posts

    Default

    The majority of people don't lose hair at that dose. You are most likely good
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  3. #3
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    I lost a lot over a span of about 6 months, but I am on 25mg/week, which is a lot more. You may not have hair loss at all!
    I would mention the stopped periods to your doc, though - that concerns me a bit.
    Are you taking folic acid to mitigate the side effects?

  4. #4
    Join Date
    Sep 2011
    Location
    Amarillo, Texas
    Posts
    477
    Blog Entries
    1
    Thanks
    34
    Thanked 138 Times in 112 Posts

    Default

    I lost my hair, but it didn't happen gradually one day when I took a shower like a fourth of it fell out and then it started to gradually fall out. I was taking the folic acid too but that was me and it sounds like your hair is doing pretty good though. When I look back on it now my hair started to break off and get weaker before it fell out and I was on a much higher dosage than you are.

  5. #5
    Join Date
    Apr 2011
    Posts
    246
    Thanks
    111
    Thanked 57 Times in 41 Posts

    Default

    Quote Originally Posted by SleepyInSeattle View Post
    I lost a lot over a span of about 6 months, but I am on 25mg/week, which is a lot more. You may not have hair loss at all!
    I would mention the stopped periods to your doc, though - that concerns me a bit.
    Are you taking folic acid to mitigate the side effects?
    He hasnt put me on folic acid - said I dont need it - the tiredness has more or less gone and I havent had any nausea since yesterdays injection. Not sure why he hasnt put me on the FA though, and I am not sure how to ask him for it if he doesnt think I need it (if that makes sense)

    I had a panic moment yesterday, I saw the words 'cytotoxic' on my MTX bottles and it suddenly hit me what toxic drugs I am taking and I panicked and I am bruising more easily - steroids as well I am thinking.

    The drugs are working, I am not immune suppressed yet though, my body is still 'fighting' it but it scares me that I need such stuff in order to function. My lower back hurts today, I am only on 5mgs of Preds but today my bones are a bit sore - think I overdid it yesterday. I cannot believe that this Sjogrens has made me so sick, I only tested positive by my eyes, CRP and ANA - nothing else but my consultant said it is a good indication that the plaquenil, steroids and MTX are helping that this is Sjogrens, he mentioned the possibility of a lupus overlap although never said anything since.

    Today I feel really scared, I think the injection has brought the reality of it to me - does that make sense? Do any of you get scared?

  6. #6
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    Heck yeah.

    I try not to think about it too much, because with good treatment, day-to-day right now I feel okay (knock on wood!). I try to enjoy the health I have instead of dwelling on the bad stuff that might happen in the future. And, of course, I try to take good care of myself.

    The toxicity of the drugs is a weird thing to deal with, mentally. Last appointment, I told my doctor "I can't believe that taking poison could make me feel so much better"....I guess it means that my body is really out of whack, and needs something pretty dramatic to balance it. But as long as it is making me feel better and stronger, I am trying to trust that it is good for me, in a weird way. And I have to trust that the tests my doc does every 3 months will monitor for anything bad happening - liver toxicity, retina toxicity, disease activity, kidney involvement, etc (I have Lupus as well as Sjs, but the treatment is the same for both so I guess it doesn't really matter).

    I have been off my Mtx for the last month because I had a UTI and was on antibiotics for 10 days, then got my flu shot, then got a virus for a week. I have an appointment with my Rheum on Tuesday anyway, so he said hold off on it until then - we should do blood work and see if things have changed, and maybe consider a lower dose, and/or assess if it is really necessary. I still feel pretty good, but I do feel like the Lupus and Sjs is kind of creeping in the longer I am off the Mtx. I have more achiness, definitely more brain fog, and I am more tired at the end of the day. So it seems like I do need it - just maybe not the full 25mg/week I was on before.

    I dunno. The only information we really have to go on is the lab work and of course our own feelings about it. It's easy to be so afraid of the known toxicity of the drug that you can overlook the unknown damage from the diseases....especially when you are on the drugs and they are making you feel better so you forget how awful the diseases are. But it is scary how they can come roaring back without those "toxic" drugs keeping them at bay.

    I guess "toxicity" is relative - for most of us, the "toxicity" of the diseases are far more harmful than that of the drugs.

    But only you and your doctor can find the balance that maximizes the benefits and minimizes the risks for your particular case.

    It's a long game, not a short one - and the rules can change on a dime. It's tough, coming to grips with that reality.

  7. The Following 2 Users Say Thank You to SleepyInSeattle For This Useful Post:

    Corella (12-14-2012), steve.b (12-16-2012)

  8. #7
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,941
    Blog Entries
    1
    Thanks
    1,404
    Thanked 1,631 Times in 1,118 Posts

    Default

    Quote Originally Posted by Corella View Post
    He hasnt put me on folic acid - said I dont need it - ......Today I feel really scared, I think the injection has brought the reality of it to me - does that make sense? Do any of you get scared?
    i have found quite a few doctors do not understand the need for folic acid.
    in australia, you can buy it over the counter, without a script.

    the reccomended dosage is 1 x 5mg tablet any day except mtx day.
    and definetally take it the day after mtx.

    the drug poisoning thing was very hard for me to get around too.
    but i have been able to balance it with the knowledge of how it has slowed the progress of my problems.
    plus we eat so much food that has been modified or overproccessed anyway.

    time is a good healer for inabitions.
    familiarity does truely build contempt.
    the longer we accept it..... the easier it is to take it.

  9. #8
    Join Date
    Apr 2011
    Posts
    246
    Thanks
    111
    Thanked 57 Times in 41 Posts

    Default

    Spoke to specialist today, he thinks my hair loss is disease activity as I havent been on the MTX for long enough and reckons the dose is a low one to cause the hair loss I am getting. He also said the hair loss is more common with Lupus and RA, but occasionally get it with Sjogrens. He has told me to take 5mg once a week of folic acid.

    On a plus result, my bloods are looking good - glad I have given up alcohol though, would be too scared to even touch a drop on these meds.

  10. #9
    Join Date
    Dec 2009
    Location
    Atlanta Area - Dacula and Boca Raton
    Posts
    1,817
    Blog Entries
    12
    Thanks
    381
    Thanked 404 Times in 327 Posts

    Default

    That's what I was going to say. Hair loss is part of the disease. I'd also check with a gynocologist concerning the periods. That could also be a sign of disease activity.

    Hugs and Good thoughts

  11. #10
    Join Date
    Apr 2011
    Posts
    246
    Thanks
    111
    Thanked 57 Times in 41 Posts

    Default

    I dont have a gyno - never needed one but my Rheumy wants me to go to my GP and get my hormones checked, I just assumed it was menopause as I am 45, although dont think I am being silly, we girls tend to know what is going on in that department and whilst I think the menopause is a normal life stage (which it is as we all know), this sort of feels very odd and not normal. That sounds daft and I cant explain it very well but I am sure some of you know what I mean.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •